Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 101, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Nov 4, 2024, 9:46 PM CST for Douglas County, Ozark County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 4, 2024, 9:46 PM CST (03:46 UTC)
- Expired
- Nov 5, 2024, 3:45 AM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Ozark County, MO
The radar
The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 4, 11:10 PM CST | FLASH FLOOD | 2 E Rockbridge, MO | Flash flooding closed road at Route N in Ozark County. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
The text
As transmitted.
901
WGUS53 KSGF 050346
FFWSGF
MOC067-153-050945-
/O.NEW.KSGF.FF.W.0101.241105T0346Z-241105T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
946 PM CST Mon Nov 4 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Eastern Douglas County in southwestern Missouri...
Ozark County in southwestern Missouri...
* Until 345 AM CST.
* At 946 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gainesville, Pontiac, Sundown, Brixey, Rockbridge, Zanoni,
Gentryville, Sycamore, Dora, Drury, Willhoit, Hardenville,
Tecumseh, Vanzant, Isabella, Norfork Lake, Bull Shoals Lake and
Bryant Creek State Park.
This includes the following low water crossings...
Possum Walk Creek at Highway T, Spring Creek at County Road 142,
Little North Fork at Haskins Ford Road, Fox Creek at County Road
246, North Fork River at County Road 278, North Fork River at
Highway EE and Lick Creek at County Road 528.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3706 9209 3679 9210 3679 9211 3650 9231
3650 9269 3706 9238
FLASH FLOOD...RADAR INDICATED
$$
Titus1 follow-up statement
059
WGUS73 KSGF 050944
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
344 AM CST Tue Nov 5 2024
MOC067-153-050954-
/O.EXP.KSGF.FF.W.0101.000000T0000Z-241105T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Ozark MO-
344 AM CST Tue Nov 5 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 345 AM CST EARLY THIS MORNING
FOR EASTERN DOUGLAS AND OZARK COUNTIES...
Run off from the earlier heavy rain will continue to cause residual
flooding to occur across the warned area this morning. A Flood
Warning has replaced this Flash Flood Warning. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1200 PM CST Tuesday for
portions of south central and southwest Missouri.
&&
LAT...LON 3706 9209 3679 9210 3679 9211 3650 9231
3650 9269 3706 9238
$$
EWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 5:35 PM CST, 4 hours 11 minutes earlier. Its key messages:
- Round of showers and thunderstorms this afternoon through tonight will produce severe thunderstorms and additional flash flooding. Additional rainfall amounts of 1-3 inches with localized 4 inches are likely area wide.
- There is a Moderate (level 3 of 5) Excessive Rainfall Risk through tonight for areas southeast of Springfield, and a Flood Watch is in effect for portions of SE KS and far S MO until 6am Tuesday due to anticipated rainfall.
- Severe Outlook Tonight: Enhanced (level 3 of 5) Risk for portions of southwest Missouri and a Slight (level 2 of 5) Risk for most of the rest of the Missouri Ozarks. Damaging winds and tornadoes are the main concern during the 5pm-2am timeframe. Remain weather aware this evening!
- There is a signal for another active period late week, with 50-70% chance of rain returning Friday and Saturday. Temperatures will be seasonal (in the 60s) from Wednesday through the end of the week.
Area forecast discussion, Nov 4, 5:35 PM CST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
535 PM CST Mon Nov 4 2024
.KEY MESSAGES...
- Round of showers and thunderstorms this afternoon through
tonight will produce severe thunderstorms and additional flash
flooding. Additional rainfall amounts of 1-3 inches with
localized 4 inches are likely area wide.
- There is a Moderate (level 3 of 5) Excessive Rainfall Risk
through tonight for areas southeast of Springfield, and a
Flood Watch is in effect for portions of SE KS and far S MO
until 6am Tuesday due to anticipated rainfall.
- Severe Outlook Tonight: Enhanced (level 3 of 5) Risk for
portions of southwest Missouri and a Slight (level 2 of 5)
Risk for most of the rest of the Missouri Ozarks. Damaging
winds and tornadoes are the main concern during the 5pm-2am
timeframe. Remain weather aware this evening!
- There is a signal for another active period late week, with
50-70% chance of rain returning Friday and Saturday.
Temperatures will be seasonal (in the 60s) from Wednesday
through the end of the week.
&&
.MESOSCALE...
Issued at 517 PM CST Mon Nov 4 2024
Current radar imagery depicts a broken line of sub-severe
thunderstorms across our western forecast area. Current surface
observations analyze a NW-SE oriented warm front/outflow
boundary across Barry County and into N AR. This warm front then
loops back to the NE through the eastern Ozarks. The placement
of this warm front has a rather less-than-unstable air mass
north through much of our area, resulting in of the line of
storms. South of the warm front in east OK and north AR, tornado
producing storms have been observed. A storm in Benton County,
AR crossed the warm front, produced a brief damaging tornado,
and then proceeded to quickly weaken as it moved to the cool
side of the warm front in south MO.
Models have poorly handled how far north the warm front lifts,
largely due to a persistent cold pool across SW MO from early
morning convection. Models still want to lift this warm front
further north, but we are skeptical of this scenario. Wolfs
models seem to agree that the favorable tornado environment will
not lift very far north.
As of right now, the focus is east of Highway 65 where the warm
front does drape north across south-central MO. While the
environment is better here, storms have struggled to get going
as much of the synoptic scale forcing is back with the line of
storms in the west. Some storms across N AR are starting to
merge and depicting mid-level rotation. These seem to be the
main focus as they move into a better environment in Ozark,
Douglas, and Howell counties. This will continue to be
monitored.
Bottom line is that if the warm front and favorable environment
can sufficiently be pulled northward, the environment will still
be favorable for severe thunderstorms, including tornadoes,
thanks to high amounts of shear with the strengthening nocturnal
low-level jet.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 100 PM CST Mon Nov 4 2024
Water vapor showed the upper low spinning east through New
Mexico with southwest flow aloft continuing. Therefore large
scale lift continues with showers and storms continuing across
portions of the area, especially in areas southeast of
Springfield where flash flooding and river flooding is ongoing.
Of concern is the increase in instability which is occuring
mid day from eastern Oklahoma into far southwest Missouri where
satellite shows lots of breaks in the clouds and temps warming
into the upper 60s and lower 70s. ML CAPE values of 500-1000j/kg
have crept up to areas just south of the Missouri/Arkansas
border and will likely continue lifting north. Last few runs of
the Warn on Forecast System shows mean ML CAPE values of
500-1200j/kg lifting as far north as Joplin to Springfield to
Houston by 3-6pm. This combined with 0-6km shear of 50-60kts and
0-1km shear of 25-35kts will allow for organized storms,
perhaps a mixed mode of supercells and line segments. Damaging
winds up to 80mph and tornadoes will be the main concerns with
some potential for significant tornadoes (EF-2+) given the high
shear and enlarged hodographs (latest RAP showing big tor
parameter of 2-3 sneaking into southern Missouri this evening).
If supercells do indeed become more likely than the hail size
may need to be increased (quarter to GOLFBALL). We will be
doing a special upper air sounding this afternoon to assess the
environment further.
The highest potential for these severe storms (already
developing in Oklahoma) is after 3pm with peak intensity during
the 4pm-12am timeframe with a messy transition to a QLCS mode
during the late evening/overnight hours. Exactly where and when
it transitions to linear is uncertain as it could transition as
early as 6-8pm. Regardless, damaging winds and tornadoes will
still be a concern with the line as it moves east.
This will likely be a rapidly evolving severe event late this
afternoon and evening and we encourage everyone to remain
weather aware and have ways to get to a safe location if storms
approach.
Rainfall rates will be very high given the high PW airmass.
Latest HREF MM is showing widespread 1-3 inches of rainfall
with this final round with a few localized 4 inches totals. This
would lead to additional flooding, especially in hard hit areas
Southeast of Springfield and a Moderate risk for excessive
rainfall is now out for those areas southeast of Springfield.
The shortwave trough will pass through during the afternoon with
skies gradually clearing out and temps in the 60s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 100 PM CST Mon Nov 4 2024
Ensembles suggest that the southwest flow pattern will generally
continue with a quick return by Wednesday as another
disturbance moves into the Rockies. Ensembles begin to diverge
by Thursday as the guidance is split on the trough closing off
and slowing down or ejecting faster east. The majority of
guidance is slower with the upper low moving out therefore rain
chances are currently low for Wednesday and Thursday (10-30%)
and then increasing Friday into Saturday (50-70%). The speed of
this trough will greatly affect precip chances late next week
however chances have increase for Friday and Saturday. Temps
look to remain around average (highs in the 60s).
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 529 PM CST Mon Nov 4 2024
Flight conditions will continue to deteriorate this evening as
showers and thunderstorms move into the area. Thunderstorms are
likely through 03z then rain for several hours overnight.
Ceilings and vis will likely bounce around MVFR and IFR at
times. Low level wind shear will start out the period at SGF and
BBG. Winds will switch to the southwest on Tuesday.
&&
.CLIMATE...
Issued at 100 PM CDT Mon Nov 4 2024
Record High Minimum Temperatures:
November 4:
KSGF: 59/1994
Record Precipitation:
November 4:
KSGF: 2.32/1994
KJLN: 2.16/1994
KVIH: 1.91/1994
KUNO: 2.20/1994
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ073-097-101.
MO...Flood Watch through late tonight for MOZ066-077-078-082-083-
088>098-101>106.
&&
MESOSCALE...Price
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...BurchfieldHazardous weather outlook, Nov 4, 12:36 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Springfield MO 1236 PM CST Mon Nov 4 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051845- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1236 PM CST Mon Nov 4 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Enhanced tornado risk. Slight hail risk. Enhanced thunderstorm wind damage risk. Elevated lightning risk. Elevated excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Showers and thunderstorms will continue to develop and increase in strength this afternoon and evening, especially storms moving out of Oklahoma and Arkansas. A broken line of storms will develop along a cold front, with supercell storms potentially developing ahead of the cold front before merging into the line. All storms will bring the risk of damaging winds up to 60 to 80 mph, and tornadoes. There is the potential for a few significant tornadoes (EF-2 or greater). Hail up to the size of ping pong balls will also be a concern. Storms will move through mainly during the 4pm through 12am timeframe however some severe threat could extend into 3am east of Springfield. Another round of heavy rain with amounts of 1-3 inches could cause more flooding tonight, especially for areas that have already received several inches of rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. After storms and heavy rainfall move east on Tuesday, conditions will be quiet before rain chances between 30 and 50 percent return on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later today and tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Burchfield
In the hours before
Local storm report, Nov 4, 6:11 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
611 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Funnel Cloud Thornfield 36.71N 92.66W
11/04/2024 Ozark MO Public
Funnel Cloud located northwest of
Thornfield. No damage seen.
&&
TEOLocal storm report, Nov 4, 6:35 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
635 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tstm Wnd Dmg Elsey 36.86N 93.54W
11/04/2024 Stone MO Emergency Mngr
Reports of power lines down and debris in
the Elsey area, but unknown where debris is
from. Time based on radar estimate.
&&
TEOLocal storm report, Nov 4, 8:09 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
809 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Gst Iberia 38.09N 92.29W
11/04/2024 E60 MPH Miller MO Broadcast Media
Estimated 60 mph winds in Iberia.
&&
TEOLocal storm report, Nov 4, 8:24 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
824 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tstm Wnd Dmg 3 N Wasola 36.84N 92.57W
11/04/2024 Douglas MO Fire Dept/Rescue
Large trees down. Time estimated using
radar.
&&
TEOLocal storm report, Nov 4, 8:26 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Springfield MO
826 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Tstm Wnd Dmg 3 N Wasola 36.84N 92.57W
11/04/2024 Douglas MO Fire Dept/Rescue
Corrects previous tstm wnd dmg report from 3
N Wasola. Large trees down. Sixteen inch
diameter. Time estimated using radar.
&&
TEOLocal storm report, Nov 4, 9:17 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
917 PM CST Mon Nov 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM Flash Flood 5 NE Mansfield 37.17N 92.53W
11/04/2024 Wright MO Dept of Highways
Road closed due to flooding Route AB
Westbound (WRIGHT County).
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 6:04 PM CST | Tornado Warning | SGF | Douglas, Ozark, Taney | 26 min |
| Nov 4, 6:06 PM CST | Severe Thunderstorm Warning | SGF | Barry, Stone | 39 min |
| Nov 4, 6:09 PM CST | Tornado Warning | SGF | Ozark, Taney | 36 min |
| Nov 4, 6:19 PM CST | Tornado Warning | SGF | Christian, Stone, Taney | 26 min |
| Nov 4, 6:24 PM CST | Tornado Warning | SGF | Douglas | 36 min |
| Nov 4, 6:29 PM CST | Tornado Warning | SGF | Ozark | 31 min |
| Nov 4, 6:32 PM CST | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 15 hr |
| Nov 4, 6:33 PM CST | Severe Thunderstorm Warning | SGF | Christian, Douglas, Greene, Webster | 42 min |
| Nov 4, 6:50 PM CST | Severe Thunderstorm Warning | SGF | Texas, Wright | 25 min |
| Nov 4, 6:51 PM CST | Tornado Warning | SGF | Douglas, Texas, Wright | 24 min |
| Nov 4, 6:55 PM CST | Tornado Warning | SGF | Christian, Douglas, Webster | 35 min |
| Nov 4, 7:05 PM CST | Severe Thunderstorm Warning | SGF | Camden, Dallas, Douglas, Laclede, Webster, Wright | 40 min |
| Nov 4, 7:05 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 20 min |
| Nov 4, 7:33 PM CST | Flash Flood Warning | SGF | Barry, Christian, Stone, Taney | 8 hr |
| Nov 4, 7:36 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Pulaski | 39 min |
| Nov 4, 8:00 PM CST | Severe Thunderstorm Warning | SGF | Maries, Phelps | 45 min |
| Nov 4, 8:37 PM CST | Flash Flood Warning | SGF | Douglas, Laclede, Taney, Webster, Wright | 8 hr |
| Nov 4, 9:37 PM CST | Flash Flood Warning | SGF | Dent, Phelps, Pulaski, Texas | 8 hr |
| Nov 4, 11:31 PM CST | Flash Flood Warning | SGF | Douglas, Texas, Wright | 10 hr |
| Nov 5, 2:34 AM CST | Areal Flood Warning | SGF | Christian, Douglas, Ozark, Stone, Taney | 11 hr |
| Nov 5, 2:40 AM CST | Areal Flood Warning | SGF | Christian, Dent, Laclede, Phelps, Pulaski, Texas and 2 more | 11 hr |
| Nov 5, 3:37 AM CST | River Flood Warning | SGF | Pulaski | 52 hr |
| Nov 5, 4:29 AM CST | Special Weather Statement | SGF | Shannon | 46 min |
| Nov 5, 4:57 AM CST | River Flood Warning | SGF | Pulaski | 30 hr |
| Nov 5, 4:57 AM CST | River Flood Warning | SGF | Phelps | 3 days |
| Nov 5, 4:57 AM CST | River Flood Warning | SGF | Laclede | 42 hr |
| Nov 5, 5:00 AM CST | Special Weather Statement | SGF | Oregon, Shannon | 45 min |
| Nov 5, 5:17 AM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Ozark, Shannon, Texas | 4 hr |
| Nov 5, 7:31 AM CST | Areal Flood Warning | SGF | Dent, Howell, Oregon, Ozark, Shannon | 26 hr |
| Nov 5, 9:39 AM CST | River Flood Warning | SGF | Ozark | 12 hr |
| Nov 5, 1:26 PM CST | Areal Flood Warning | SGF | Dent, Laclede, Phelps, Pulaski, Texas, Wright | 20 hr |
| Nov 5, 1:28 PM CST | Areal Flood Warning | SGF | Christian, Douglas, Ozark, Taney | 20 hr |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.